Pennsylvania, 2024

Drought in Pennsylvania, July 30 to 31, 2024

July 30 to 31, 2024 · NWS CTP · 3 events in 3 counties and zones

Beginning on July 30, 2024, extreme (D3) drought conditions developed across portions of south-central Pennsylvania, including southern Somerset County, southern Bedford County, and far southwestern Fulton County. Additionally, D2 conditions developed across far southern Cambria County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Beginning on July 30, 2024, extreme (D3) drought conditions developed across portions of south-central Pennsylvania, including southern Somerset County, southern Bedford County, and far southwestern Fulton County. Additionally, D2 conditions developed across far southern Cambria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 30, 6:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 30, 6:15 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 AM EDT Tue Jul 30 2024

.SYNOPSIS...
*Thunderstorms with drenching downpours this afternoon/evening
*Very warm and humid start to August with scattered t-storms
*Generally wet and unsettled pattern into the upcoming weekend

&&

.NEAR TERM /THROUGH TONIGHT/...
710AM/1110UTC: Leading band of elevated convection is generally
weakening as it approaches the southwestern Alleghenies early
this morning. Hires data continues to show one or more bands
pivoting eastward through CPA during the afternoon/evening on
the southeast side of primary shortwave currently rotating over
the thumb of lower MI. We made some minor changes to POP/QPF
and wx grids with the final midshift update based on the latest
radar trends.

Previous Discussion Issued: 408 AM EDT Tue Jul 30 2024

Readily apparent shortwave and sfc
low pressure over lower MI at 07Z will track eastward across
the Lake Erie vicinity today and along the PA/NY border tonight.
Large scale lift associated with the upper level feature
combined with surging llvl moisture and pwats along/ahead of the
trailing sfc front/trough will trigger numerous showers and
t-storms across CPA this afternoon and evening.

Increasing cloud cover will cool off max temps by 5 to 10
degrees vs. yesterday over most of the area, with fcst highs in
the 75-85F range or very close (+/-3F) to end of July climo.

While there is some uncertainty regarding the extent of heating
and destabilization, suppose a couple stronger cells/clusters
may become capable of producing isolated strong to marginally
severe wind gusts. However, weak mid level flow and lack of
shear indicates the threat of severe storms remains on the low
side. SPC did add a small marginal risk area over south central
PA driven by a 5% damaging wind prob.

The primary t-storm hazard today may in fact be localized
flooding concerns from repeat/training heavy downpours. HREF
PMM/LPMM suggest point amounts of 2-3+ inches are possible, but
would likely need to fall in just the right [urban] area to
cause runoff issues given highly inflated FFGs thanks to the
ongoing hot/dry spell. The majority of the rain should be
largely beneficial and help to replenish growing precip deficits
especially over the more drought stricken (D1-D2) locations in
the southern tier. Overall confidence in flooding problems is
pretty low with WPC reducing the categorical risk back to
marginal (from slight) or to level 1 out of 4.

CAMs show axis of heavy rain/t-storms shifting to the east of
the Susquehanna Valley late tonight (after midnight). Showers
may linger as far west as the Allegheny Front into early
Wednesday morning aided by moist upslope flow. Humid/muggy
overnight with patchy fog and low temps 65-75F or +5-10F above
the historical end of July climo.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Thursday look to be "drier" days compared to today
(Tuesday) with significantly reduced convective coverage as the
area breaks into subsidence region (rising 500mb heights) in
between departing upper trough (Wed) and upstream MCS (Thu).
Best odds (20-40% max POP) for scattered t-storms will be over
the NE and SW periphery of the CWA for Wednesday and southwest
PA on Thursday closest to the edge of probable OH Valley MCS.

Outside of the potential for scattered storms, it will be very
warm and humid through midweek with highs above the historical
average in the 80-95F range. Heat index values should approach
or potentially exceed the century mark in the LSV, and the
elevated heat risk could prompt the issuance of heat advisory
most likely on Thu.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An unsettled pattern is progged to return for the beginning of
August, with multiple days of diurnally driven convection
possible for the end of the week. At this time have capped PoPs
at a Chc during the afternoon/evening hours for all days in the
extended period, outside of Saturday where increased forcing
will be present with the passage of a surface low pressure north
of the area with an associated surface cold front moving across
central PA. Despite passing through during the timing of
maximum instability, guidance continues to indicate that shear
parameters will be fairly low, a limiting factor for an
organized severe weather.

Ensemble guidance currently indicates the next best chance for
a dry day or two won't arrive until Monday of next week as the
upper level flow is progged to become more zonal with cooler
temps behind the weekend cold front.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
615 AM update.

As I expected yesterday, lower CIGS been working northwest
into the far southeast as I expected. A few adjustments
made to the TAFS so far.

Earlier discussion below.

A few showers formed over the office area in the last hour
or so.

Timing on the TAFS still looks good, some stronger radar
returns into western sections of the Keystone state now.

Expect activity to become more widespread later this
morning into early this evening.

More information below.

06Z TAFS sent.

Nothing much going on. Lower clouds started to work to the
northwest just after the dinner hour, but most locations just
have some high and mid clouds now.

Timing of showers on the earlier TAF package looks to be good.

Main change was to back off on lower visibilities until after
dark today, given guidance and time of year. Expect some showers
and perhaps a thunderstorm, but coverage may be limited, so fog
during the day may be hard to come by. Also just went with
showers now, not a pattern to pin point thunder this far out.

Outlook...

Wed-Thu...Still a chance of a shower or storm, but dry much
of the time.

Fri...AM SHRA W becomes more widespread w/ TSRA possible PM;
restrictions possible.

Sat...AM SHRA N becomes more widespread w/ TSRA possible PM;
restrictions possible.

&&

.CLIMATE...
A record high temperature of 90 degrees was set at Bradford on
July 29th. This broke the old record of 87 set in 1988.

The average temperature from July 1 to July 29, 2024 at
Harrisburg was 80.1F, which is the 6th warmest month-to-date on
record.

The total precipitation from July 1 to July 29, 2024 at
Harrisburg was 0.65 inches, which is the driest month-to-date on
record.

The average temperature from June 1 to July 29, 2024 at
Harrisburg was 78.0F, which is the warmest meteorological
summer-to-date on record.

The average temperature from January 1 to July 29, 2024 at
Harrisburg was 56.6F, which is the warmest year-to-date on
record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...NPB/Bowen
AVIATION...Martin
CLIMATE...Steinbugl/Martin
Hazardous weather outlook, Jul 30, 3:50 AM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 AM EDT Tue Jul 30 2024

PAZ004>006-010>012-017-018-037-041-042-045-046-051-053-310900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Montour-Columbia-
450 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034-035-049-050-052-058-310900-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Union-Snyder-Northumberland-Schuylkill-
450 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A couple of strong to marginally severe thunderstorms with gusty
winds and locally heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-310900-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
450 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A couple of strong to marginally severe thunderstorms with gusty
winds and locally heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is an elevated heat risk on Thursday with heat indices
forecast to reach or exceed 100 degrees during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-310900-
Cambria-Somerset-
450 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to marginally severe thunderstorms are possible
Wednesday and Thursday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fulton

When
July 30, 8:00 AM EST to July 31, 11:59 PM EST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions developed in far southwestern Fulton County on July 30, 2024 and continued through the end of July.

Drought, Bedford

When
July 30, 8:00 AM EST to July 31, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions developed in southern Bedford County on July 30, 2024 and continued through the end of July.

Drought, Somerset

When
July 30, 8:00 AM EST to July 31, 11:59 PM EST
Where
Somerset forecast zone
Reported by
Drought Monitor
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions developed in southern Somerset County on July 30, 2024 and continued through the end of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193273, 1193274, 1193275.